What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at Apr 16, 2:49 PM EST, 31 minutes earlier.
Area forecast discussion, Apr 16, 2:49 PM EST, 31 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
349 PM EDT Sun Apr 16 2023
.SYNOPSIS...
Low pressure moving into the western Great Lakes will pull a
strong cold front across the region by early tonight. The low
will meander across Michigan Monday pulling a second cold front
through the region. The low will gradually exit into Quebec
Monday night and Tuesday allowing high pressure to build in for
mid week. This high will move east by Thursday allowing a warm
front to lift into the region.
&&
.NEAR TERM /THROUGH MONDAY NIGHT/...
Showers and thunderstorms are becoming widespread across NW and
north central Ohio as of mid afternoon ahead of a strong cold front.
This front is currently located along the I-75 corridor and will
move quickly east across the rest of the region this evening,
clearing NW PA by about 00Z. Sunny skies this morning allowed
temperatures to rapidly warm into the upper 70s/low 80s across north
central and NE Ohio into NW PA by early afternoon, and with dew
points reaching the mid/upper 50s, this contributed to MUCAPE of 500-
1000 J/Kg. The strong surface insulation also steepened low-level
lapse rates with values of 8 to 9.5 C/Km currently present in NE
Ohio and NW PA. This decent instability and very steep low-level
lapse rates could allow for pockets of damaging downburst winds as
the convection moves into NE Ohio and NW PA over the next hour or
two, but the strongest mid-level flow (60-80 knots) is lagging
behind the front, and this is keeping the greatest deep layer shear,
low-level shear, and SRH behind the front as well. This will limit
the duration in which the convection can stay organized with more of
a "pulse" type convective mode likely to dominate this evening.
Nevertheless, the strongest storms can produce localized damaging
winds and small hail as mentioned above.
The showers and thunderstorms will rapidly move out from west to
east this evening as the first cold/occluded front exits, and most
areas should be dry by 01Z except for a few lingering showers in NW
PA. As the vertically stacked surface to upper level low pressure
system drifts into Michigan tonight, cold air advection will
intensify across the lower Great Lakes on broad cyclonic flow with
850 mb temps falling to -3 to -5 C by daybreak Monday. Subsidence
behind the initial front should keep conditions dry most of the
night tonight, but a secondary (and stronger) cold front will
progress across the region from mid morning Monday into the
afternoon as a lobe of mid-level PVA rotates across the region. This
will lead to showers moving back into the area from west to east
late tonight and especially by mid morning. There will also be
diurnal instability from late morning through the afternoon given
the mid April diurnal cycle, so this will also help to generate
widespread showers much of Monday. The combination of a big pool of
cold air aloft, expanding showers, and cold air advection will lead
to a cold, raw day, so lowered high temperatures Monday compared to
the blended forecast. Expect lows tonight to be in the upper 30s/low
40s followed by very limited diurnal rise Monday with highs staying
in the upper 30s/mid 40s. This will allow wet snow flakes to mix in
at times, especially across NW Ohio.
The stacked system will continue to gradually rotate toward eastern
Ontario and Quebec Monday night with cold air advection and deep
wrap around moisture continuing across our region. This combined
with westerly flow and 850 mb temps of -8 to -10 C across Lake Erie
will lead to lake enhanced rain and snow showers. Now that surface
water temps are in the mid to upper 40s F, there will be weak to
moderate lake induced instability, and deep moisture remains through
the night as well. This will generate good coverage of precip east
of Cleveland through NW PA, especially as boundary layer flow veers
from about 260 degrees Monday evening to 270-280 degrees Monday
night. The ground is warm now, but could see 0.5 to 1 inch of snow
on cars, rooftops, and grassy surfaces in the highest elevations of
the primary snowbelt, with the greatest amounts in NW PA. Lakeshore
areas should stay all rain given the marine influence. Lows Monday
night will fall into the low/mid 30s.
&&
.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
Maybe some lingering snow for a few higher terrain areas Tuesday
morning but this should transition to showers by the afternoon as
the remaining lake enhanced precipitation slowly ends through
Tuesday night. All locations should be dry by Wednesday morning as
high pressure gradually takes control of the region. This will be
short lived as a warm front approaches the region from the south
Wednesday night. At this point in time any rain should be limited to
NW OH through Wednesday night.
Highs Tuesday afternoon range from around 40 to the lower 50's.
Clearing skies and light winds Tuesday night should lead to a
widespread frost across inland Ohio. Cloud cover may limit the
coverage of frost until Wednesday night across NW PA. Lows Tuesday
night in the upper 20's to mid 30's inland from the lake. Wednesday
should see highs range from the around 50 across NW PA to the mid
60's southwest. Wednesday night lows all hing on the warm front
placement but should range from the lower 30's across inland NW PA
to around 50 across NW OH.
&&
.LONG TERM /THURSDAY THROUGH SUNDAY/...
Warm front should lift north of the region through Thursday morning
with a few showers possible along and north of it. We believe much
of Thursday may end up being dry as await the arrival of a cold
front Thursday night into Friday. Models still have timing
differences on how fast the front moves across the region but likely
will depend on how much convection develops along it Thursday night.
All models then evolve to an upper level low pivoting across the
Great Lakes Region Friday night through Sunday. Lots of uncertainty
on how to handle the timing of rain with the pieces of energy that
will flow across the region. For now have just placed chance POP's
in the forecast.
Warmer thursday with the entire region in the warm sector. Highs
surge back into the 70's for most locations. Cooler in the wake of a
cold front on Friday with 60's common. The region should see more
cloud cover and scattered showers Saturday into Sunday with highs
holding in the 50's. Lows should remain warm enough to avoid frost
Thursday and Friday nights. However we will need to monitor next
weekend for some frost.
&&
.AVIATION /18Z Sunday THROUGH Friday/...
Tricky TAF forecast as scattered thunderstorms develop this
afternoon followed by gradually lowering cigs, a break in the
rain, and additional showers moving in late tonight and Monday.
Starting off with the showers/storms this afternoon, this
activity is already impacting TOL, FDY, and MFD. The
thunderstorms should fill into more of a solid line as they move
east through CLE, CAK, YNG, and ERI late this afternoon and
evening. Conditions should stay VFR outside of thunderstorms,
but a couple hours of steadier showers will move in behind the
storms late this afternoon into the evening gradually dropping
cigs/vis to MVFR. A break in the rain will then occur this
evening through most of tonight, but MVFR cigs will continue.
Scattered showers will then start to move back in late tonight
from west to east, and especially Monday morning from mid
morning onward.
Winds will turn more SW behind a cold front late this afternoon
and evening with SW winds averaging 15-20 knots occasionally
gusting to 20-30 knots this evening through Monday. The
strongest winds will be near the lakeshore and in NW Ohio, so
TOL, FDY, CLE, amd ERI will see the strongest and most frequent
gusts.
Outlook...Non-VFR likely with scattered rain showers Monday
afternoon. Non-VFR possible again in light rain/snow showers
Monday night into Tuesday mainly across the Snowbelt areas.
&&
.MARINE...
Low pressure weakens as it moves eastward from the central Great
Lakes to Quebec through Tuesday morning. Southwest to west winds
remain elevated at 15 to 30 knots this evening through Tuesday
evening. This combined with a longer fetch should build waves for
most locations. Wave heights should be greatest from Willowick to
Ripley. The persistent elevated winds should get the water moving to
the eastern half of the lake, especially Monday afternoon into the
evening. Water levels for safe shipping are currently around 21
inches above low water datum for the western basin of the lake. The
water levels may dip below this level after 2 pm Monday and continue
into the evening. Latest forecast looks like it may bottom out
around 15 inches above low water datum, or 6 inches below levels
safe for shipping. Want to monitor this potential into at least
Monday morning before we hoist a low water advisory. Just be aware
that water levels will decrease overnight into Monday
afternoon/evening. Winds and waves begin to decrease Tuesday from
west to east with small craft advisories for the east half of the
lake lingering into Tuesday night.
High pressure briefly takes control of the region Tuesday night into
Wednesday with winds becoming light. As a warm front lifts toward
the lake from the south for Thursday winds become easterly and
increase to 10 to 15 mph.
&&
.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...Small Craft Advisory until 8 AM EDT Tuesday for LEZ142>144.
Small Craft Advisory until 2 AM EDT Wednesday for LEZ145-146.
Small Craft Advisory from 8 PM this evening to 2 AM EDT
Wednesday for LEZ147>149.
&&
SYNOPSIS...Garuckas
NEAR TERM...Garuckas
SHORT TERM...MM
LONG TERM...MM
AVIATION...Garuckas
MARINE...MMHazardous weather outlook, Apr 16, 2:59 PM EST, 21 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
359 PM EDT Sun Apr 16 2023
OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-172000-
Lucas-Wood-Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-Geauga-
Ashtabula Inland-Hancock-Seneca-Huron-Medina-Summit-Portage-Trumbull-
Wyandot-Crawford-Richland-Ashland-Wayne-Stark-Mahoning-Marion-Morrow-
Holmes-Knox-Ashtabula Lakeshore-Northern Erie-Southern Erie-
359 PM EDT Sun Apr 16 2023
This Hazardous Weather Outlook is for north central Ohio, northeast
Ohio, northwest Ohio and northwest Pennsylvania.
.DAY ONE...This afternoon and tonight.
Scattered thunderstorms are expected this evening. Wind gusts to 40
mph will be common with thunderstorms while an isolated storm or two
may approach severe limits with wind gusts to 50 or 60 mph. Locally
heavy rain is also possible with thunderstorms.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Widespread frost is possible across inland areas Tuesday night into
Wednesday morning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
LEZ061-142>149-162>169-172000-
Ripley to Buffalo NY extending from 5NM off shoreline to US-
Canadian border-Maumee Bay to Reno Beach OH-
Reno Beach to The Islands OH-The Islands to Vermilion OH-
Vermilion to Avon Point OH-Avon Point to Willowick OH-
Willowick to Geneva-on-the Lake OH-Geneva-on-the-Lake to Conneaut OH-
Conneaut OH to Ripley NY-
Detroit River Lt. to Maumee Bay OH to Reno Beach OH beyond 5NM
offshoreline to US-Canadian border-
Reno Beach to The Islands OH beyond 5NM off shoreline to US-
Canadian border-
The Islands to Vermilion OH beyond 5 nm off shoreline to US-
Canadian border-
Vermilion to Avon Point OH beyond 5 nm off shoreline to US-
Canadian border-
Avon Point to Willowick OH beyond 5 nm off shoreline to US-
Canadian border-Willowick to Geneva-on-the-
Lake OH beyond 5NM off shoreline to US-Canadian border-Geneva-on-the-
Lake to Conneaut OH beyond 5 nm off shoreline to US-Canadian border-
Conneaut OH to Ripley NY beyond 5 nm off shoreline to US-
Canadian border-
359 PM EDT Sun Apr 16 2023
This Hazardous Weather Outlook is for Lake Erie.
.DAY ONE...This afternoon and tonight.
Scattered thunderstorms are expected this evening. Wind gusts over
35 knots will be possible with the stronger storms.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Apr 16, 2:15 PM EST, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Cleveland OH
315 PM EDT Sun Apr 16 2023
OHZ007>009-019-162000-
Huron OH-Erie OH-Ottawa OH-Sandusky OH-
315 PM EDT Sun Apr 16 2023
...A line of downpours with strong winds along a cold front will
impact portions of northern Huron, Ottawa, Erie and eastern Sandusky
Counties through 400 PM EDT...
At 314 PM EDT, Doppler radar was tracking downpours with strong
winds a line extending from 12 miles north of Oak Harbor to near
Green Springs. Movement was east at 45 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...A mesonet station near Clay Center recorded a 50 mph wind
gust.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Sandusky, Norwalk, Fremont, Western Vermilion, Port Clinton, Kelleys
Island, Put-In-Bay, Bellevue, Clyde, Oak Harbor, Green Springs,
Northern Milan, Milan, Wakeman, Castalia, Marblehead, Berlin Heights,
Rocky Ridge, Bloomingville and Sandusky South.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4162 8311 4151 8299 4152 8290 4172 8281
4159 8284 4153 8282 4155 8272 4163 8267
4162 8267 4150 8271 4145 8304 4142 8292
4149 8269 4138 8250 4143 8235 4125 8234
4126 8307 4162 8328
TIME...MOT...LOC 1914Z 263DEG 40KT 4169 8313 4122 8302
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
SullivanSpecial weather statement, Apr 16, 2:37 PM EST, 43 minutes before
Special Weather Statement
National Weather Service Cleveland OH
337 PM EDT Sun Apr 16 2023
OHZ010-011-019>021-030>032-038-162015-
Holmes OH-Summit OH-Huron OH-Stark OH-Medina OH-Lorain OH-
Cuyahoga OH-Wayne OH-Ashland OH-
337 PM EDT Sun Apr 16 2023
...Downpours with strong winds along a cold front will impact
portions of Huron, Medina, Cuyahoga, Ashland, southwestern Stark,
western Summit, Wayne, Lorain and Holmes Counties through 415 PM
EDT...
At 336 PM EDT, Doppler radar was tracking downpours with strong
winds along a line extending from near Bellevue to near New London
to Loudonville. Movement was northeast at 60 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Mansfield Lahm Regional Airport recently gusted to 47 mph.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Cleveland, Akron, Lorain, Elyria, Medina, Wooster, Ashland, Norwalk,
Vermilion, Millersburg, Parma, Lakewood, Cuyahoga Falls, Cleveland
Heights, Strongsville, Brunswick, Westlake, Massillon, North Royalton
and North Ridgeville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4045 8217 4057 8218 4056 8234 4073 8234
4073 8238 4078 8238 4082 8242 4099 8242
4099 8254 4126 8283 4125 8233 4143 8234
4151 8204 4148 8189 4149 8174 4155 8161
4132 8154 4065 8155 4063 8167 4045 8167
TIME...MOT...LOC 1936Z 238DEG 53KT 4131 8279 4105 8246 4062 8224
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
SullivanLocal storm report, Apr 16, 3:01 PM EST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
401 PM EDT SUN APR 16 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM TSTM WND GST 4 N MANSFIELD 40.82N 82.52W
04/16/2023 M47 MPH RICHLAND OH ASOS
ASOS STATION KMFD MANSFIELD.
&&Local storm report, Apr 16, 3:04 PM EST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
404 PM EDT SUN APR 16 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0355 PM MARINE TSTM WIND 4 E PORT CLINTON 41.52N 82.87W
04/16/2023 M44 MPH OTTAWA OH AWOS
&&Special weather statement, Apr 16, 3:05 PM EST, 15 minutes before
Special Weather Statement
National Weather Service Cleveland OH
405 PM EDT Sun Apr 16 2023
OHZ021-022-032-162045-
Summit OH-Portage OH-Stark OH-
405 PM EDT Sun Apr 16 2023
...Showers and thunderstorms with gusty winds will impact portions
of Portage, Stark and eastern Summit Counties through 445 PM EDT...
At 404 PM EDT, Doppler radar was tracking showers and thunderstorms
along a line extending from 6 miles northeast of Wadsworth to New
Philadelphia. Movement was northeast at 40 mph. Additional showers
and storms with strong winds may move through from the west in about
an hour.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Akron, Canton, Ravenna, Cuyahoga Falls, Massillon, Kent, Green,
Alliance, Hudson, Twinsburg, Tallmadge, North Canton, Streetsboro,
Macedonia, Louisville, Mogadore, Minerva, Hartville, Navarre and
Mantua.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4134 8155 4134 8120 4096 8108 4073 8109
4072 8123 4065 8124 4065 8144 4066 8144
4065 8147 4065 8157
TIME...MOT...LOC 2004Z 203DEG 35KT 4110 8166 4020 8130
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
SullivanSpecial weather statement, Apr 16, 3:19 PM EST, 1 minute before
Special Weather Statement
National Weather Service Cleveland OH
419 PM EDT Sun Apr 16 2023
OHZ010-011-020-021-031-032-038-162100-
Holmes OH-Summit OH-Stark OH-Medina OH-Lorain OH-Cuyahoga OH-
Wayne OH-
419 PM EDT Sun Apr 16 2023
...Showers and thunderstorms with gusty winds will impact portions
of Medina, Cuyahoga, southwestern Stark, Summit, Wayne, northeastern
Lorain and eastern Holmes Counties through 500 PM EDT...
At 418 PM EDT, Doppler radar was tracking showers and thunderstorms
along a line extending from 6 miles north of Vermilion to 6 miles
northwest of Medina to 7 miles southeast of Killbuck. Movement was
northeast at 40 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Cleveland, Akron, Medina, Wooster, Millersburg, Parma, Lakewood,
Cuyahoga Falls, Euclid, Cleveland Heights, Strongsville, Brunswick,
Westlake, Massillon, North Royalton, North Ridgeville, Barberton,
Green, Solon and Avon Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4045 8195 4150 8206 4149 8174 4162 8150
4157 8149 4157 8145 4066 8142 4063 8167
4044 8167
TIME...MOT...LOC 2018Z 224DEG 33KT 4150 8230 4119 8196 4042 8189
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
Sullivan